A 75yo male presented with recurrent syncope for 6 months, on the background of chronic obstructive airway disease. He had been on inhaled corticosteroid therapy (fluticasone 500microgam BD) for over 1 year, without any oral corticosteroids. On presentation, he had asymptomatic postural hypotension of up to 10mmHg, without hypoglycaemia, hyponatraemia or hyperkalaemia.
He was found to have significant hypothalamic-pituitary-adrenal axis suppression, with low serum ACTH level of <5 pg/ml, and Synacthen stimulation found peak cortisol of 116 nmol/L. After ceasing inhaled fluticasone for one week, his hypothalamic-pituitary-adrenal axis improved, but remained suboptimal. On repeat testing, his ACTH level normalised to 28 pg/ml, and peak cortisol level was 521 nmol/L on Synacthen. CT-imaging found normal adrenals and pituitary. The patient was commenced on regular steroid supplementation, and the postural hypotension resolved. There were no further syncopal episodes reported.
All forms of corticosteroids can cause hypothalamix-pituitary-adrenal suppression, including topical as well as inhaled preparations. It is important to consider mild pituitary-adrenal suppression in inhaled corticosteroid users. The discussion will include a literature review of inhaled corticosteroid induced secondary hypoadrenalism.